As if battling their disease is not enough, cancer patients undergoing chemotherapy often must cope with severe nausea and vomiting. City of Hope medical oncologist Thehang Luu, M.D., and colleagues may have taken an important step in helping physicians and patients manage these debilitating side effects by determining a group of patients most at risk.
|Laura Bourdeanu, right, and Thehang Luu found Asian patients suffer more from chemotherapy-related nausea and vomiting. (Photo by Darrin S. Joy)|
Luu shared the team’s findings at the San Antonio Breast Cancer Symposium in December 2010.
Chemotherapy-induced nausea and vomiting (CINV) remain among the most common adverse side effects related to a class of drugs called anthracyclines. Oncologists have used anthracyclines for decades to treat a wide range of cancers, including leukemias, lymphomas and breast, ovarian and lung cancers. Anthracyclines are derived from bacteria and include medications like doxorubicin.
Advances in symptom management, including powerful medicines called antiemetics, have curbed the nausea and vomiting so associated with chemotherapy, but as many as 50 percent of patients still experience the symptoms, according to Luu, clinical assistant professor in the Department of Medical Oncology & Therapeutics Research.
“Aside from the obvious effect on quality of life, CINV can interfere with patients’ ability to continue their treatment,” she said.
As she treated patients over the years, Luu noticed a pattern: The severity of nausea and vomiting seemed to vary according to cancer patients’ ethnicities. While several studies have linked ethnicity to nausea and vomiting caused by such factors as pregnancy and motion sickness, none looked specifically for a correlation between CINV and ethnic or racial background.
This led Luu and a team of City of Hope researchers to examine four years’ worth of medical records of 300 women who underwent chemotherapy for breast cancer.
Laura Bourdeanu, Ph.D., R.N., M.S.N., nurse practitioner in the Department of Medical Oncology & Therapeutics Research, performed much of the data collection and statistical analysis on the records.
“We found that Asian patients had more severe nausea and vomiting symptoms, even when accounting for other variables,” said Bourdeanu, who was principal investigator and first author on the study.
CINV also appeared to be more prevalent in patients under 50 years of age and among those who were suffering from gastroesophageal reflux disease, a condition in which the stomach contents leak backwards from the stomach into the tube connecting the mouth to the stomach, she added.
Luu said further studies are needed to understand the underlying causes, but the data suggest that health-care professionals should consider individual risk profiles and tailor their therapy to ensure optimal outcomes with minimal side effects.
Additional authors on the study include Joanne Mortimer, M.D., George Somlo, M.D., Arti Hurria, M.D., Cathie Chung, M.D., Ph.D., and Paul Frankel, Ph.D.